Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 1557 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
BRIEF COMMUNICATION
Year : 2012  |  Volume : 16  |  Issue : 8  |  Page : 423-425

Vitamin D toxicity presenting as hypercalcemia and complete heart block: An interesting case report


Department of Endocrinology, All India Institue of Medical Sciences, New Delhi, India

Correspondence Address:
G Garg
Department of Endocrinology, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.104116

Rights and Permissions

Vitamin D deficiency is widely prevalent across the globe. This has lead to widespread use of vitamin D supplements in populations. We present our experience of vitamin D toxicity in a subject resulting in hypercalcemia and CHB (Complete Heart Block). A 70-year-old female, known hypertensive for thirty five years and diabetic for seven years underwent total knee replacement (TKR) for osteoarthritis left knee in December 2010. For perioperative glycemic control, multiple subcutaneous injections of insulin were advised. Patient later presented with poor glycemic control, decreased appetite and constipation for last 1 month with history of episodes of transient loss of consciousness for 15 days and recurrent vomiting. Biochemical work-up showed hypercalcemia (Serum calcium 12.4 mg/dL). Sr. albumin, ALP, Sr. phosphorus and PTH levels were normal, thus suggesting PTH independent hypercalcemia. Strong suspicion led us to check vitamin D levels in dilution which were 2016 ng/mL, thus confirming vitamin D toxicity. Retrospective analysis of treatment history revealed patient receiving 4 injections of Architol (6 Lac units im) prior to presentation. Work-up for malignancy was negative, brain imaging and EEG were normal. Holter was suggestive of intermittent CHB. Patient was given hydration, injection calcitonin 100 I.U. subcutaneously, injection pamidronate 60 mg infusion, with serum calcium levels normalizing, with relief in constipation, vomiting and behavioral improvement. However, persistence of rhythm disturbances led to permanent pacemaker placement. The present case highlights the dangers of indiscriminate vitamin D usage, exposing patients to potentially life threatening complications.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4258    
    Printed28    
    Emailed0    
    PDF Downloaded262    
    Comments [Add]    

Recommend this journal